Erythema nodosum is an inflammatory disorder that involves tender, red bumps (nodules) under the skin.
In about half of cases, the exact cause of erythema nodosum is unknown.
Some cases may occur with infections. Some of the more common infections are:
Erythema nodosum may occur with sensitivity to certain medications, including:
- Antibiotics including amoxicillin and other penicillins
- Birth control pills
Sometimes, erythema nodosum may occur during pregnancy.
Other disorders linked to this condition include leukemia, lymphoma, sarcoidosis, rheumatic fever, Bechet's disease, and ulcerative colitis.
The condition is more common in women than it is in men.
Erythema nodosum is most common on the shins. It may also occur on other areas of the body such as buttocks, calves, ankles, thighs, and arms.
The lesions begin as flat, firm, hot, red, painful lumps that are about an inch across. Within a few days, they may become purplish in color. Over several weeks, the lumps fade to a brownish, flat patch.
Other symptoms may include:
- General ill feeling (malaise)
- Joint aches
- Skin redness, inflammation, or irritation
- Swelling of the leg or other affected area
Exams and Tests
Your doctor can diagnose this condition by looking at your skin. Tests that may be done include:
- Punch biopsy of a nodule.
- Throat culture to rule out a strep infection.
- Chest x-ray to rule out sarcoidosis or tuberculosis.
The underlying infection, drug, or disease should be identified and treated.
Treatment may include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs) to reduce pain and swelling
- Stronger anti-inflammatory medicines called steroids, taken by mouth or given as a shot.
- Potassium iodide (SSKI) solution to clear up the nodules.
- Salicylate medications to reduce acute inflammation.
- Pain medicines (analgesics)
- Raising the sore area (elevation)
- Hot or cold compresses to help reduce discomfort
Erythema nodosum is uncomfortable, but not dangerous in most cases.
Symptoms usually go away within about 6 weeks, but may return.
When to Contact a Medical Professional
Call your health care provider if you develop symptoms of erythema nodosum.
Ferri, FF. Erythema nodosum. In: Ferri FF, ed. Ferri’s Clinical Advisor 2014. 1st ed. Philadelphia, PA: Mosby Elsevier; 2013:section 1.
Schwartz RA, Nervi SJ. Erythema nodosum: a sign of systemic disease. Am Fam Physician. 2007;75(5):695-700.
Richard J. Moskowitz, MD, Dermatologist in Private Practice, Mineola, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.